Montana, 2008

High Wind in Montana, November 15, 2008

November 15, 2008 · NWS BYZ · 1 event in 1 county or zone

The combination of high pressure over Western Wyoming and low pressure over Southern Canada produced high winds across the northwest valleys of South Central Montana.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

The combination of high pressure over Western Wyoming and low pressure over Southern Canada produced high winds across the northwest valleys of South Central Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 15, 9:02 AM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Nov 15, 9:02 AM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
902 AM MST SAT NOV 15 2008

.SHORT TERM...VALID FOR TDY AND SUN...

MAIN FORECAST CONCERN TODAY IS WIND. DESPITE 16MB KIDA-KLWT
PRESSURE DIFFERENCE...ADVISORY LEVEL GAP WINDS HAVE YET TO
MATERIALIZE AT KLVM AND NYE. GRADIENT IS A BIT MORE WESTERLY THAN
PREFERRED FOR GAP FLOW...BUT KLVM WINDS HAVE BEEN BOUNCING BETWEEN
220 AND 240 DEGREES...SO COULD VERY WELL SEE AN OCCASIONAL ADVY
WIND OVER THE NEXT FEW HOURS. PRES FALLS WILL BE REPLACED BY WEAK
PRES MAX BY MID DAY OR SO...SO WITH THIS ALONG WITH MIXING IN MIND
THE BEST CHANCE OF STRONGER WINDS WILL BE DURING THE REMAINING
MORNING HOURS. WINDS HAVE ALSO PUSHED HIGH WIND AT K3HT...WITH A
STEADY 33-40 MPH SUSTAINED WIND FOR THE PAST SEVERAL HOURS. CROSS
SECTIONS DO SHOW MODEST WIND MAX WITH STABLE LAYER FLOWING OVER
THE CRAZIES/BELTS...BUT THIS SLACKENS A BIT BY MIDDAY AS WELL.
WILL NOT ISSUE A HEADLINE FOR WHEATLAND COUNTY AS STRONGEST WINDS
SHOULD BE OCCURRING NOW...BUT HAVE RAISED WINDS IN THE GRIDS
ANOTHER NOTCH TO JUST BELOW HIGH WIND CRITERIA. AFOREMENTIONED
WEAK PRES RISE SHOULD HELP TO KEEP THE WINDS PUSHED UP AT 3HT INTO
THE AFTN...SO WILL KEEP 25-40 MPH WORDING THROUGH THE DAY UP
THERE. HAVE ALSO RAISED WINDS A BIT ALONG THE YELLOWSTONE FROM BIG
TIMBER TO BILLINGS. WINDS ALREADY GUSTING WELL INTO THE 30S AT
KBIL AS OF 16Z.

OTHERWISE A DRY DAY TODAY WITH STRONG DOWNSLOPING AND ONLY SOME
HIGH CLOUD. FORECAST HIGHS APPEAR ON TRACK. HE FOOTHILLS...AND THIS SHOULD TRANSLATE EASTWARD
THROUGH THE DAY AS WE MIX OUT THE COLDER POCKETS OUT THERE EARLY
THIS MORNING.

JKL

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

OVERALL EXTENDED FORECAST LOOKS LIKE IT IS IN PRETTY GOOD
SHAPE...WITH MODELS IN PRETTY GOOD AGREEMENT IN REGARD TO
GENERAL PATTERN. DRY AND MILD IS THE STORY FOR THE BULK OF THE
EXTENDED...WITH EACH RUN APPEARING DRYER THE PREVIOUS...AT LEAST
UNTIL THE END OF THE EXTENDED.

MONDAY/TUESDAY APPEAR QUITE DRY WITH TEMPS TUESDAY APPROACHING THE
60 DEGREE RANGE ACROSS MUCH OF THE REGION. PARED BACK POPS FOR
WEDNESDAY THROUGH FRIDAY...AS A BACKDOOR COLD FRONT SLIDES INTO
THE AREA. THERE IS SOME DIFFERENCE AS TO HOW FAR INTO THE
REGION...WITH EC BRINGING IT THE FURTHEREST WEST...DIFFICULTY IS
THAT IT JUST LOOKS TO DRY TO AMOUNT TO MUCH IN THE PLAINS...BUT
DID MAINTAIN SLIGHTLY PARED BACK POPS IN THE HIGH COUNTRY. MODELS
DO GET PRETTY OUT OF WHACK BY SATURDAY WITH EC BRINGING A MORE
AMPLIFIED UPPER LEVEL TROF ACROSS THE AREA...WITH MAJOR COOL OFF
PROGGED. GFS MODERATES TROF MORE...KEEPING BULK OF ENERGY AND COLD
AIR IN NORTH. ADDED SLIGHTLY ABOVE CLIMO POPS FOR THIS PERIOD DUE
TO UNCERTAINTY IN WHAT WILL REALLY GET GOING. ADDITIONALLY RAISED
TEMP IA BIT THROUGH THE LATTER HALF OF THE EXTENDED...MAINLY
SPLITTING THE DIFFERENCE IN THE MODELS...EVEN THOUGH THAT PUT
FORECAST TEMPS A FEW DEGREES ABOVE CLIMO NORMS. GILSTAD

&&

.AVIATION...

GUSTY WINDS WILL CONTINUE OVER THE UPPER YELLOWSTONE AND UPPER
STILLWATER VALLEYS TODAY. WINDS SPEEDS OF 25 TO 40 MPH WITH GUSTS
TO 60 MPH CAN BE EXPECTED IN THESE AREAS THROUGH 21Z TODAY. WINDS
WILL SLOWLY DECREASE OVERNIGHT BUT OCCASIONAL GUSTS TO 45 MPH CAN
BE EXPECTED. VFR CONDITIONS WILL PREVAIL OVER THE ENTIRE REGION
TODAY BUT GUSTY WEST WINDS OF 20 TO 30 MPH CAN ALSO BE EXPECTED
FROM BIG TIMBER EAST TO BILLINGS. RICHMOND

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SUN     MON     TUE     WED     THU     FRI
-------------------------------------------------------
BIL 054 035/047 030/052 037/056 032/044 029/049 031/049
    0/N 02/O    20/B    00/B    12/R    11/B    12/R
LVM 055 034/051 029/056 040/056 032/047 030/049 030/050
    0/N 02/O    20/N    00/N    12/R    21/B    12/R
HDN 055 031/049 028/052 033/059 031/045 029/050 022/052
    0/N 02/O    20/B    00/B    11/B    11/B    12/R
MLS 051 031/045 027/046 029/056 030/042 022/046 023/048
    0/N 03/O    21/B    00/B    11/B    12/O    22/R
4BQ 051 029/046 026/048 031/057 028/043 024/047 023/047
    0/N 03/O    21/B    00/B    11/B    11/B    12/R
BHK 048 028/043 023/040 025/052 026/040 019/040 019/042
    0/B 03/O    21/B    00/B    11/B    12/S    21/B
SHR 054 030/050 028/053 030/060 030/046 028/050 023/051
    0/B 02/O    20/B    00/B    12/O    11/B    12/R

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR
      ZONES 65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Nov 15, 9:15 AM MST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
915 AM MST SAT NOV 15 2008

MTZ028>042-056>058-063>068-WYZ098-099-161615-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
915 AM MST SAT NOV 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHWEST WINDS CAN BE EXPECTED ALONG THE UPPER YELLOWSTONE
AND STILLWATER RIVER VALLEYS TODAY. LOOK FOR WIND SPEEDS OF 30 TO
45 MPH WITH GUSTS TO 60 MPH NEAR LIVINGSTON AND NYE. WEST WINDS OF
25 TO 40 MPH WITH GUSTS TO 50 MPH WILL IMPACT THE EASTERN SLOPES
OF THE CRAZY MOUNTAINS FROM HARLOWTON TO BIG TIMBER. THOSE
TRAVELING ALONG INTERSTATE 90 FROM LIVINGSTON TO BIG TIMBER AND
HIGHWAY 191 FROM BIG TIMBER TO HARLOWTON CAN EXPECT STRONG CROSS
WINDS TODAY.

THE WINDS WILL DECREASE BY LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southern Wheatland

When
November 15, 10:55 AM MST to 12:55 PM MST
Where
Southern Wheatland forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS

Several reports of sustained winds of 40 mph were reported in Harlowton.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139592.